I've been on dilantin for 26 years now and although I haven't had any stomach pain from it, I have had other symptoms. You should talk to your Doc. about this and maybe he can find another med for you.(I'm not in the medical profession so I'm only going on past experiences)
I also have been concerned about long term effects that the dilantin would have on my body.
When I discussed this with my neurologist he said there was no documented proof that it caused any long term effects. (I don't believe him though)
He also told me that after being on it for so long, if I were to stop taking it or change meds, I would run the risk of lower brain stem damage and/or my seizures could come back even worse.
My seizures have been under control for 26 years so I figure if it's not broke. don't fix it.
I also have Ulcerative Colitis (similar to CD)
It's a documented fact that people who have seizure conditions are the most likely people to develope some sort of GI or bowel disorder. Scientists THINK it's brought on by stress. (As documented in the Canadian Medical Journal) They both are asually diagnosed around the same time.
I'm also on other meds for my EP and UC that work with the dilantin so as a result, I'm probably not taking as much dilantin as you. I also take a mood stabilizer "Celexa" I just started that a month ago.
My meds and doseage are listed at the bottom under my signature.
The additional stress causes the adrenal gland to produce a lot more adrenalin witch is an acid, it eats through the lining of the stomach and bowel and also causes more nerve mis fires in the brain. (check with your Doctor,this is only my experience)
I don't know, it's different for everybody because everybody's body reacts differently to stress.
Suggestion, don't get married and quit your job. LOL
ttwofour- I was on Dilantin for 8 years and was recently taken off it.
As far as the stomach pain problem - let me tell you what happened to me. I never really had a problem with eating before, just occasional indigestion, something I took tums or an occasional rolaids... but I was started on Dilantin and about a year later I had severe pain that eventually led me to have my gallbladder removed. The surgeon said I was having gallbladder attacks. When it was removed, they didn't find stones. I suspected maybe it wasn't my gallbladder that was causing the pain. But anyway, the pain seemed to go away and I thought nothing of it.
Then several months later, the pain returned again, worse than ever. This time, I had the pain with a burning heartburn sensation. This led to my seeing a gastroenterologist and eventually getting a scope down my throat. He said I had a lot of acid in my stomach that was coming up into my esophagus and that was causing the burning heartburn sensation. He prescribed Reglan to help my stomach to "empty" all that acid which helped a lot but also triggered my seizures!
I struggled with the pain for about 4 years before I just got used to it...
JayJ- I too was on the Dilantin, Lamictal, Zonegran combo (among others) and it wasn't until I upped my Zonegran to 300gms/d that I had terrific pounding headaches every day. I still have headaches, even with reducing the dose, but if it's reduced any more I'm afraid the complex partials will be triggered to come back. I have simple partials now... what a life!
You mentioned that you were getting alot of acid reflux and had to take antacids and Tums. A lot of times this extra production of acid isn't from the food you eat but instead it is caused by long periods of stress, causing the adrenal gland to produce more adrenelin(which is an acid)and as I mentioned before, can also trigger seizures.(as per 26 yrs of past experience)
Lifting weights I can't tell you but I'm told that excercise is a good thing.
Did you know that it is a scientific fact that epilepsy and ulcerative colitis/acid reflux and/or other types of IBS go hand in hand, usually brought on by a long periods (years) of stress.
It's not on line, It was from 1986 and the original version of the Journal has been ammended several times.
When I see my neourologist again in July (or sooner if I can get in) for my regular 6 month check up, I'll ask him if he can me a copy or if it is on line, maybe he can show me where to find it.